How to Give a Glucagon Shot: Care Instructions
What is glucagon?
Glucagon is a hormone that raises blood sugar levels. It is made by the pancreas. It can also be given as a shot or as a powder that's sprayed into the nose.
People with diabetes sometimes get very low blood sugar. If they are unconscious, they need sugar right away. Glucagon raises the blood sugar quickly. A person also needs glucagon if they can't (or won't) safely drink or eat something that contains sugar.
If someone close to you has diabetes, you may need to give them the shot or spray during a low blood sugar emergency.
Side effects may include nausea, vomiting, a headache, and a runny nose.
Replace glucagon shots and nasal spray before they expire. And follow the directions for storage.
How do you give the glucagon shot?
A glucagon emergency kit has a syringe that contains liquid (a diluent). The kit also has a bottle that contains the medicine.
- Follow the instructions in the kit to mix the powder and the liquid. Put this back into the syringe. Make sure you have the amount of glucagon that the person's doctor recommends.
- Choose a clean site for the shot on the buttock, upper arm, or thigh. If you have an alcohol swab, use it to clean the skin where you will give the shot.
- Keep your fingers off the plunger. Hold the syringe like a pencil close to the site.
- Quickly push the needle all the way into the site.
- Push the plunger all the way in so that the medicine goes into the tissue. Remove the needle from the skin slowly and at the same angle that you put it in. Press the alcohol swab, if you used one, against the shot site.
- Turn the person's head to the side. This will prevent choking if they vomit.
- After you give the shot, immediately call 911 or other emergency services. If help has have not arrived within 15 minutes and the person is still unconscious, give another glucagon shot.
- When the person is alert and can swallow, give some glucose or sucrose tablets or quick-sugar food. Also give some long-acting source of carbohydrate, such as crackers and cheese or a meat sandwich. Stay with the person until emergency help arrives.
Anytime a person who has diabetes gets glucagon, they should talk to a doctor to try to find out what caused the low blood sugar. Some causes include too much insulin, a missed meal, and insulin injected into a blood vessel. Other causes include an illness other than diabetes, liver damage, and kidney damage. Low blood sugar can also be caused by exercise or a new medicine.
Where can you learn more?
Go to https://www.healthwise.net/patientEd
Enter S190 in the search box to learn more about "How to Give a Glucagon Shot: Care Instructions".
Current as of: July 28, 2021